Understanding, anticipating, and managing the toxicities associated with immunotherapies for lung cancer are key to steps to safely using and achieving the most benefit from these new agents, according to Beth Eaby-Sandy, MSN, CRNP, OCN, a nurse practitioner at the University of Pennsylvania’s Abramson Cancer Center in Philadelphia.
“The toxicities of the immunotherapies in lung cancer are fairly uncommon, but they can be life-threatening. So I tend to tell patients, ‘The toxicities can be bad if you get them, but most people don’t get them, which is good,’” she commented in an interview. “These drugs are generally very well tolerated.”
In healthy tissues, binding of the programmed cell death protein 1 (PD-1) receptor on the surface of T cells to its ligands (PD-L1/PD-L2) on antigen-presenting cells, among other molecular interactions, halts T-cell activation and serves as a natural brake or checkpoint on the immune response. However, some tumors, including a subset of lung cancers, express PD-L1 and thereby exploit this pathway as a means of evading T cell–induced antitumor activity.
It’s important for the nursing staff to be well educated. They have been used to dealing with chemotherapy or even targeted therapies over the years, but immunotherapy is very different.— Beth Eaby-Sandy, MSN, CRNP, OCN
Contemporary immunotherapies inhibit this checkpoint and restore T-cell activity. The three immunotherapies approved by the U.S. Food and Drug Administration (FDA) for use in lung cancer—atezolizumab (Tecentriq), nivolumab (Opdivo), and pembrolizumab (Keytruda)—bind to either PD-1 or PD-L1, Ms. Eaby-Sandy explained. Additional agents being tested in lung cancer trials include others in these classes—avelumab (MSB0010718C) and durvalumab (MEDI4736)—as well as ipilimumab (Yervoy), which has a different mechanism of action, binding to cytotoxic T-lymphocyte–associated protein 4 (CTLA-4) and thereby promoting infiltration of effector T cells and depleting suppressor cells in the tumor microenvironment.
Not surprisingly, some of the main treatment-limiting toxicities that occur with these immune checkpoint inhibitors are autoimmune in nature, she noted. For this reason, patients with preexisting autoimmune diseases are generally excluded from receiving these agents.
Oncology professionals caring for patients with lung cancer are increasingly likely to encounter these toxicities as use of immune checkpoint inhibitors becomes more widespread in clinical practice and trials, according to Ms. Eaby-Sandy. Furthermore, toxicities may become more of an issue as efforts are under way to combine immunotherapies with each other and with chemotherapy and vaccines.
Incidences of Toxicities
In patients treated with these immune checkpoint inhibitors, the most common immune-mediated toxicities are pneumonitis (seen at any grade in up to about 4% of patients); rash or dermatitis (up to 15%); diarrhea or colitis (up to 20%); and endocrinopathies, especially hypothyroidism (10% or more). “It appears that the pneumonitis occurs more in lung cancer patients as opposed to patients with other solid tumor types,” Ms. Eaby-Sandy noted. It is important to note that these rates increase when the agents are used together; for example, with the combination of nivolumab and ipilimumab, the incidence of pneumonitis rises to 6% of patients; rash/dermatitis, to 23%; and colitis, to 26%.
Some organs are less commonly affected by immune-mediated toxicity but can nonetheless be severely involved. Between 1% and 5% of patients each experience grade 3/4 hepatitis and grade 3/4 nephritis. Rarely, patients may experience neuromuscular toxicity (eg, peripheral neuropathy, Guillain-Barre syndrome), ocular toxicity (uveitis), pancreatitis, myocardial fibrosis, polymyositis, or autoimmune hematologic toxicity.
“There is no strong evidence at this time to support the notion of toxicity correlating with response,” Ms. Eaby-Sandy noted.
General Management Principles
“The overarching principle of management is use of steroids,” commented Ms. Eaby-Sandy. For grade 2 toxicities, “we use oral steroids, starting with pretty high doses and then tapering them over a month. Certainly, if the toxicity is severe, grade 3 or grade 4, the patient needs to be admitted for intravenous (IV) steroid use. Then the steroids can be tapered, over at least a month.”
Generally, for grade 3 or 4 toxicity, we will discontinue the immunotherapy. “There is no dose reduction. You discontinue the drug and then you treat the toxicity,” Ms. Eaby-Sandy explained.
Once the symptoms are under control, patients who had grade 2 toxicity that has improved to grade 1 or entirely resolved and patients who had grade 3 or 4 endocrine or dermatologic toxicity can often restart immunotherapy. “You would restart at that same dose. Again, there is no dose reduction,” she noted. Therapy should be restarted only on a case-by-case basis depending on the patient’s clinical situation.
Additional management is tailored to the organ affected. In cases of pneumonitis, bronchoscopy may be warranted to rule out viral and atypical infections, according to Ms. Eaby-Sandy. If it persists despite steroids, alternate immunosuppressive agents, such as infliximab (Remicade), should be considered.
She noted that chemotherapy and the tyrosine kinase inhibitors may also trigger pneumonitis in patients with lung cancer, but management for immunotherapy-induced pneumonitis differs somewhat. “You are still going to treat with steroids, but interestingly, there is a potential to re-treat them if their pneumonitis improves with immunotherapy, as opposed to the chemotherapies and the tyrosine kinase inhibitors, where once they get pneumonitis, it’s fairly rare that we can re-treat them,” she explained.
For low-grade skin toxicity, topical steroids (hydrocortisone 1% or betamethasone 0.1%) can be added to the systemic steroids. Topical urea creams may also alleviate symptoms, and antihistamines can be used if patients report pruritus. Additionally, “a skin biopsy can be performed if there is a lot of concern” about the underlying pathology.
Simple diarrhea can be further managed with loperamide, although some patients will also require IV hydration. For persistent diarrhea, management may include a workup to rule out infectious causes, such Clostridium difficile and cytomegalovirus infections. Colitis, characterized as bloody stools with or without mucus, accompanied by abdominal pain and cramping should be treated with steroids and potentially requires colonoscopy, and abdominal computed tomography imaging may be considered as well. Infliximab may be considered for cases refractory to steroids.
Patients’ hormone levels should be monitored for endocrinopathies, and magnetic resonance imaging can be undertaken if there is concern specifically about hypophysitis, according to Ms. Eaby-Sandy.
“Hypothyroidism is pretty easily managed with levothyroxine,” she maintained; however, most patients will require this therapy for the rest of their lives. Management of hyperthyroidism can include the use of nonselective beta-blockers. Management of other endocrinopathies, such as hypophysitis leading to pituitary or adrenal insufficiency, may necessitate replacement with hydrocortisone or other hormones, depending on the specific deficiency.
Drawing on a variety of health care professionals from different disciplines can be helpful in managing the toxicities of immunotherapies in patients with lung cancer, according to Ms. Eaby-Sandy. “Especially with the colitis, I would get GI on board very quickly, because the colitis is usually pretty bad if patients get it,” she commented.
The rash and dermatitis with the PD-1 inhibitors are seldom severe enough to warrant a dermatology consultation, but those associated with ipilimumab may be. Many oncologists are comfortable managing pneumonitis; however, pulmonary consultation may be necessary in complicated cases.
On the other hand, endocrinologists are often tapped to help manage immunotherapy endocrine toxicities, especially if the patient has hypophysitis. “And for patients who are experiencing hyperthyroidism, which is less common but a bit more difficult to treat than hypothyroidism, certainly have an endocrine consult,” she further recommended.
Nursing also plays a critical role in managing immunotherapy toxicities, not only by providing direct patient care, but also by educating patients and colleagues who are on the front line of management, according to Ms. Eaby-Sandy. “Patient education is really important because typically patients are thinking, ‘Oh, cancer treatment is nausea and vomiting or low blood counts,’ which are not very common with these drugs. So it’s important to educate patients about when to call in about side effects,” she elaborated.
Similarly, “it’s important for the nursing staff to be well educated. They have been used to dealing with chemotherapy or even targeted therapies over the years, but immunotherapy is very different.” ■
Disclosure: Beth Eaby-Sandy, MSN, CRNP, OCN, has served as a consultant to Ariad and is on the speakers bureaus for Amgen, Helsinn, and Merck.